Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 23, NWS Honolulu, HI

October 6, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Oct 6, 2015, 11:55 AM HST for Hawaii County, Hawaii. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2015, 11:55 AM HST (21:55 UTC)
Expired
Oct 6, 2015, 10:00 PM HST
In force
10 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WWHW70 PHFO 062155
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1155 AM HST TUE OCT 6 2015

...WIND ADVISORY FOR THE KONA PORTION OF THE BIG ISLAND...

.A TIGHT PRESSURE GRADIENT BETWEEN HURRICANE OHO AND A STRONG
HIGH FAR NORTHWEST OF THE STATE WILL PRODUCE STRONG NORTH WINDS IN
THE KONA AREA THIS AFTERNOON. NORTH WINDS ARE TYPICALLY ENHANCED
BY THE TERRAIN BETWEEN HALEAKALA AND BIG ISLAND SUMMITS. WINDS
ARE EXPECTED TO WEAKEN AND SHIFT MORE EASTERLY TONIGHT.

HIZ023-070400-
/O.NEW.PHFO.WI.Y.0023.151006T2155Z-151007T0400Z/
KONA-
INCLUDING THE CITIES OF...KAILUA-KONA...MILOLII
1155 AM HST TUE OCT 6 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* TIMING...THROUGH THIS AFTERNOON.

* WINDS...NORTH 25 TO 30 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...LOOSE OBJECTS...TREE BRANCHES AND WEAK STRUCTURES MAY
  BLOW AROUND OR BREAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

FOSTER
3 follow-up statements
155 
WWHW70 PHFO 070104
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
304 PM HST TUE OCT 6 2015

...WIND ADVISORY FOR THE KONA PORTION OF THE BIG ISLAND...

.A TIGHT PRESSURE GRADIENT BETWEEN HURRICANE OHO AND A STRONG
HIGH FAR NORTHWEST OF THE STATE WILL PRODUCE STRONG NORTH WINDS
IN THE KONA AREA THROUGH 6 PM TODAY. NORTH WINDS ARE TYPICALLY
ENHANCED BY THE TERRAIN BETWEEN HALEAKALA AND BIG ISLAND SUMMITS.
WINDS ARE EXPECTED TO WEAKEN AND SHIFT MORE EASTERLY TONIGHT.

HIZ023-070400-
/O.CON.PHFO.WI.Y.0023.000000T0000Z-151007T0400Z/
KONA-
INCLUDING THE CITIES OF...KAILUA-KONA...MILOLII
304 PM HST TUE OCT 6 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM TODAY.

* WINDS...NORTH 25 TO 30 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...LOOSE OBJECTS...TREE BRANCHES AND WEAK STRUCTURES 
  MAY BLOW AROUND OR BREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

FOSTER
388 
WWHW70 PHFO 070309
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
509 PM HST TUE OCT 6 2015

...WIND ADVISORY EXTENDED FOR THE KONA PORTION OF THE BIG
ISLAND...

.A TIGHT PRESSURE GRADIENT BETWEEN HURRICANE OHO AND A STRONG
HIGH FAR NORTHWEST OF THE STATE WILL PRODUCE STRONG NORTH WINDS
IN THE KONA AREA THROUGH 10 PM TONIGHT. NORTH WINDS ARE TYPICALLY
ENHANCED BY THE TERRAIN BETWEEN HALEAKALA AND BIG ISLAND SUMMITS.
WINDS ARE EXPECTED TO WEAKEN BELOW ADVISORY LEVELS LATE TONIGHT.

HIZ023-070800-
/O.EXT.PHFO.WI.Y.0023.000000T0000Z-151007T0800Z/
KONA-
INCLUDING THE CITIES OF...KAILUA-KONA...MILOLII
509 PM HST TUE OCT 6 2015

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM HST THIS EVENING...

* TIMING...THROUGH 10 PM TODAY.

* WINDS...NORTH 25 TO 30 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...LOOSE OBJECTS...TREE BRANCHES AND WEAK STRUCTURES 
  MAY BLOW AROUND OR BREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

FOSTER
618 
WWHW70 PHFO 070751
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
951 PM HST TUE OCT 6 2015

HIZ023-070900-
/O.EXP.PHFO.WI.Y.0023.000000T0000Z-151007T0800Z/
KONA-
INCLUDING THE CITIES OF...KAILUA-KONA...MILOLII
951 PM HST TUE OCT 6 2015

...WIND ADVISORY WILL EXPIRE AT 10 PM HST THIS EVENING...

THE WINDS HAVE STARTED TO DIMINISHED. THUS THE WIND ADVISORY
IS ALLOWED TO EXPIRE AT 10 PM HST THIS EVENING.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Oct 6, 9:57 AM HST, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 6, 9:57 AM HST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
957 AM HST TUE OCT 6 2015

.SYNOPSIS...
BREEZY NORTH NORTHEAST WINDS CONTINUE AS THE ISLANDS REMAIN
BETWEEN A HIGH PRESSURE SYSTEM LOCATED FAR TO THE NORTHWEST AND
HURRICANE OHO TO THE SOUTHEAST OF THE BIG ISLAND. THE FLOW WILL
FOCUS MOST OF THOSE SHOWERS OVER WINDWARD AND MAUKA AREAS
PARTICULARLY FOR MAUI AND BIG ISLAND OVER THE NEXT COUPLE OF DAYS.

&&

.DISCUSSION...
CLOUDS ASSOCIATED WITH REMNANTS OF AN OLD FRONTAL BOUNDARY...IS
COMBINING WITH THE NORTH NORTHEAST WIND FLOW TO GENERATE
PERSISTENT SHOWERS ACROSS THE NORTHERN SLOPES OF MAUI AND THE BIG
ISLAND TODAY. THIS BAND OF SHOWERS WILL SLOWLY MIGRATE EAST
TONIGHT.

THE SYNOPTIC PATTERN REMAINS DOMINATED BY A STRONG SURFACE HIGH
PRESSURE SYSTEM CENTERED FAR NORTHWEST OF THE ISLANDS...A DEEP
CLOSED LOW FAR NORTH NORTHEAST OF THE ISLANDS WITH THE AFOREMENTIONED
CLOUD BAND ASSOCIATED TO IT REACHING THE BIG ISLAND...AND
HURRICANE OHO LOCATED AROUND 350 MILES SOUTHEAST OF THE BIG
ISLAND. THE COMBINATION OF OHO AND THE HIGH WILL KEEP PRESSURE
GRADIENTS TIGHT ENOUGH FOR NORTH TO NORTHEAST WINDS TO REMAIN
MODERATE TO FRESH OVER THE NEXT SEVERAL DAYS. WITH WINDS TYPICALLY
COMING FROM A MORE NORTHERLY DIRECTION...DEW POINTS WILL BE BIT
LOWER MAINLY ACROSS KAUAI AND OAHU.

HURRICANE OHO EXPECTED TO MOVE NORTHEAST AWAY FROM HAWAII OVER
THE NEXT SEVERAL DAYS AND SHOULD NOT HAVE A DIRECT IMPACT ON THE
STATE. HOWEVER...MOISTURE LEVELS WILL REMAIN HIGHER ACROSS THE BIG
ISLAND MAUI RESULTING IN POSSIBLE ADDITIONAL CLOUDS AND SHOWERS
INTO THURSDAY AS OHO PASSES BY.

THE HIGH PRESSURE NORTHWEST OF THE ALOHA STATE WILL MOVE CLOSER
TO THE AREA AND INTENSIFY ALLOWING WINDS TO VEER TO A TYPICAL
TRADE DIRECTION FOR THE REST OF THE WEEK AND INTO THE WEEKEND.
EXPECT TRADE WIND SHOWERS TO PERSIST WITH RAINFALL FOCUSED OVER
WINDWARD AND MAUKA AREAS. OVERALL PATTERN SHOULD TREND DRIER AND
MORE STABLE INTO THE WEEKEND.

&&

.AVIATION...
HIGH PRESSURE NORTHWEST OF THE STATE AND HURRICANE OHO
TO THE SOUTHEAST WILL KEEP A BREEZY NORTH-NORTHEAST TRADE WIND FLOW
IN PLACE THROUGH TONIGHT...WITH CLOUDS AND SHOWERS FOCUSED PRIMARILY
ACROSS NORTH THRU EAST SECTIONS OF THE ISLANDS. SOME TEMPORARY MVFR
CIGS/VSBYS WILL BE POSSIBLE AT PHTO IN PASSING SHRA. OTHERWISE
PREDOMINANTLY VFR CONDITIONS ARE EXPECTED AT THE TERMINALS.

AIRMET SIERRA IS IN EFFECT FOR MOUNTAIN OBSCURATION ACROSS
MOLOKAI...MAUI AND THE BIG ISLAND. SOME IMPROVEMENT IS EXPECTED IN
MOLOKAI LATER TODAY...BUT MOUNTAIN OBSCURATION WILL LIKELY CONTINUE
THROUGH MUCH OF THE DAY ACROSS MAUI AND THE BIG ISLAND.

AIRMET TANGO IS IN EFFECT FOR LOW LEVEL TURB OVER AND SOUTH THRU
WEST OF THE MOUNTAINS...WITH THESE CONDITIONS EXPECTED TO CONTINUE
THROUGH THE REMAINDER OF THE DAY.

&&

.MARINE...
HURRICANE OHO COULD WILL PRODUCE SOUTHEASTERLY SWELL THAT MAY
IMPACT THE BIG ISLAND THROUGH WEDNESDAY. BOTH SOUTH AND EAST
SHORES OF THE BIG ISLAND COULD APPROACH ADVISORY LEVELS LATER
TODAY AND WEDNESDAY. THE SMALLER ISLANDS WILL LIKELY BE SHADOWED
FROM THE SWELL.

ELSEWHERE...THE CURRENT NORTH NORTHEAST SWELL CONTINUES TO
DECLINE TODAY AND TONIGHT. A SMALL REINFORCING NORTH NORTHEAST
SWELL WILL MOVE IN FROM WEDNESDAY THROUGH FRIDAY. ANOTHER MODERATE
SWELL IS EXPECTED TO ARRIVE SATURDAY NIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...JELSEMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 6:16 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 5, 7:46 PM HSTFlash Flood WarningHFOKalawao119 min
Oct 5, 8:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 5, 9:53 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 6, 5:17 AM HSTAreal Flood AdvisoryHFOHawaii9 hr
Oct 6, 11:50 AM HSTSmall Craft AdvisoryHFO28 hr
Oct 6, 1:59 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.